Tornadoes · United States · Illinois · 2024
EF1 tornado, Henry to Held, Illinois, July 14, 2024
From Henry to Held, this EF1 tornado ran 0.7 miles across Marshall County on July 14, 2024, touching down at 12:10 AM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 14, 2024
- Touchdown
- 12:10 AM CDT (05:10 UTC)
- Lifted
- 12:11 AM CDT (05:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Marshall County
- Touchdown point
- 40.997, -89.363
- Lift-off point
- 40.991, -89.352
- Record number
- 2407142310-01
The damage survey
32 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 100 mph.
- Trunks and limbs. Snapped 2/3 the way up. Shingles ripped off. Large tree down on mobile home.
- Mostly straight line wind damage. Hardwood trees snapped 1/3 the way up AGL, but mostly facing same direction. A handful of softwood trees were uprooted but positioned cyclonically. Heavy damage to some but not all trailers, mostly via hardwood debris and straight-line wind.
- Snapped but not a healthy tree
- a row of 4 huge pine trees 18 inch diameter 60 feet tall were snapped off where ground is disturbed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms initiated across central and northern Iowa during the afternoon of July 14th. A highly unstable and sheared environment quickly led to upscale growth into a Mesoscale Convective System (MCS) that tracked east-southeastward along the northern periphery of a prominent upper-level ridge centered over the southern Plains into the lower Mississippi River Valley. Widespread wind damage occurred within the path of the MCS during the evening of July 14th into the pre-dawn hours of July 15th...mainly north of the I-74 corridor. National Weather Service Lincoln damage survey teams found 3 tornado touchdowns along the leading edge of the storms in Marshall County, all 3 of which were rated EF-1. Additional analysis of Sentinel satellite data found two more brief tornadoes occurred in rural Marshall County. These two were rated EF-Unknown.
A tornado touched down just north of Henry at 11:40 PM CDT. The tornado tracked eastward through the Marshall Mobile Estates mobile home park, heavily damaging nearly all of the trailers in the park. The damage was mostly due to hardwood debris and straight-line winds. Several trees were also snapped and blown over before the tornado quickly dissipated along County Road 1400 North east of the park at 11:42 PM CDT.
A tornado touched down just east of the Illinois River near the north edge of Billsbach Lake at 11:42 PM CDT. The tornado tracked southeastward causing extensive tree damage in the Lake Wildwood area before dissipating southeast of the intersection of Lake Wildwood Drive and County Road 2100 East about 2 miles north-northwest of Varna at 11:45 PM CDT.
Sentinel satellite data showed that a tornado developed northeast of Varna, near county road 2350E between 800N and County Highway 14, tracking southeast across farm fields before ending at 800N. Due to a lack of damage indicators, this tornado was rated EF-Unknown.
Sentinel satellite imagery showed that another tornado developed northeast of Varna, just north of where the previous tornado ended. This second tornado crossed county road 800N near a farmstead and lifted shortly after crossing the road. An enhanced area of wind damage was seen in a corn field near the end of the track, just west of the intersection of 800N and 2500E. Due to a lack of damage indicators, this tornado was rated EF-Unknown.
A tornado touched down in a farm field north of Hickory Grove Road and west of 1475 East Road just southwest of Strawn Cemetery at 12:10 AM CDT. The tornado tracked southeastward, snapping off a row of large pine trees and damaging an outbuilding before quickly dissipating in an open field at 12:11 AM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 14, 7:47 PM CDT, 4 hours 23 minutes earlier. Its key messages:
- Intense heat continues tomorrow, with heat indices of 100-110 degrees during the day. Not much relief is given overnight with lows in the mid to upper 70s.
- Some relief from the heat comes Wednesday as a cold front pushes through central and southeastern Illinois over night Tuesday. The CPC shows a below normal trend on temperatures for the next 14 days.
- Multiple MCS passages are forecast for the coming days before a brief break starting Wednesday. Some of these storms have the potential to be severe with damaging winds as the main risk.
Area forecast discussion, Jul 14, 7:47 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 747 PM CDT Sun Jul 14 2024 .KEY MESSAGES... - Intense heat continues tomorrow, with heat indices of 100-110 degrees during the day. Not much relief is given overnight with lows in the mid to upper 70s. - Some relief from the heat comes Wednesday as a cold front pushes through central and southeastern Illinois over night Tuesday. The CPC shows a below normal trend on temperatures for the next 14 days. - Multiple MCS passages are forecast for the coming days before a brief break starting Wednesday. Some of these storms have the potential to be severe with damaging winds as the main risk. && .UPDATE... Issued at 746 PM CDT Sun Jul 14 2024 This evening, a broken line of thunderstorms has developed from near Rockford SW across the Quad Cities. Strong instability in excess of 3000 J/kg is in place ahead of this line of storms. 00Z ILX sounding showed a "loaded gun" setup with around 3000 J/kg MLCAPE and -68 J/kg MLCIN. Deep layer shear in the region is marginally sufficient (around 25-30kt) to support organized convection this evening and do anticipate storms to congeal into a more organized line over the next few hours. Cloud bearing flow and forward propagating corfidi vectors will generally steer these storms west-to-east across northern Illinois with some potential of clipping our far northern CWA where a severe thunderstorm watch is currently in effect. Damaging wind gusts will be the primary hazard with these storms. That said, veering LLJ this evening will help the southwestern end of the line back-build with upshear Corfidi vectors suggesting storms will propagate S/SW late this evening into portions of the area. Where this occurs, a heavy rain threat is possible due to the slow moving nature and training of storms. Latest HRRR suggests a few pockets of around or just in excess of 2 inches of rain is possible north of I-72. Deubelbeiss && .DISCUSSION... Issued at 214 PM CDT Sun Jul 14 2024 The MCS this morning skirted by the northern periphery of the CWA without incident. This won't be the only round that threatens central Illinois. Currently, we are keeping a close eye on the MCV that is propagating through north-central Iowa. The HRRR and NAMNest depict the MCV and it's reignited convection taking a southerly dip once it gets to Illinois, with the NAMNest being the most dramatic in its southern pull. The environment will have had time to recover from the morning convection, as surface heating occurs with the mostly clear skies, the moisture is far from gone (as we can feel the soupy airmass outside), and the MCV (and rebounding CAPE values) provides the needed lifting mechanism. By mid afternoon, SBCAPE values rise to ~3000 J/kg ahead of the CI, with very little to no cap. The main hazard as the next round moves through will be damaging, gusty winds. Tomorrow, the severe threat continues, but this time bigger and better than before. Another complex is expected to develop over Iowa by late morning and move eastward. Its track has it entering the northern CWA by late afternoon between 22-00z. As it does, the environment is primed. The cap is very little (~-20 J/kg), allowing the line to become surface based. SBCAPE values ahead of the line as it enters are 4000-5000 J/kg. The 0-6km bulk shear looks to be around 40-50 knots. SPC has areas along and north of I-74 outlooked for an Enhanced Risk (level 3 out 5). There is a 30% damaging wind risk with a 10% chance of wind gusts greater than 65 knots for areas along and north of I-72. Localized flash flooding is also in play for tomorrow as the area is already quite saturated and PWATs are 1.8-2 inches at the time of the passage. The heat won't be taking a break tomorrow neither. Today the heat indices are expected to top out between 100 and 105 degrees. The dew points today and tomorrow will be in the upper 70s, getting very close to 80. The 12z.14 HREF shows a 60% chance of dewpoint exceeding 78 degrees tomorrow afternoon, ahead of the storm complex. Heat indices are forecast to top out near 110 degrees tomorrow (Monday). A cool down is expected starting Tuesday as a cold front is set to move through, wiping out the moisture. Beyond Tuesday, temperatures become slightly below normal for this time of year, giving us the well needed break from the soupy heat. Highs will be around the upper 70s to mid 80s from Wednesday into the end of the forecast period. There are some additional rain chances through early Thursday morning, then will be dry through Sunday. This break should give the area a chance to breathe after the multiple rounds of heavy rain recently. Copple && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 631 PM CDT Sun Jul 14 2024 Scattered storms upstream over eastern Iowa will be the focus for any activity spreading south into central Illinois later tonight. Confidence remains low in timing and placement, but the better chances for any storms will be at our northern 3 TAF sites (PIA, BMI, CMI). PROB30 groups are noted at each of these airfields between 04-10Z. South-southwest winds will become light overnight then turn breezy tomorrow afternoon. Mostly VFR conditions will be seen outside of storms, with another round of convection possible Monday evening. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Monday for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Jul 14, 3:07 PM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Sun Jul 14 2024 ILZ027>031-036>038-045-046-151100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Champaign- Vermilion- 307 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for central Illinois and east central Illinois, mainly near and north of I-74. .DAY ONE...Tonight. Heat index values early in the evening will range from 100 to 105 degrees, mainly south of I-74. An area of thunderstorms will move southeast into central Illinois this evening. Some of these storms may be strong to severe, with damaging winds the main concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values on Monday afternoon will range from 105 to 115 degrees. Another round of thunderstorms is expected beginning Monday evening. These storms will be capable of producing damaging winds in excess of 70 mph, as well as localized flash flooding. Storm chances will continue into Tuesday, though the severe weather threat should be a bit further south. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening, and again on Monday evening. ILZ040>044-047-048-053>057-151100- Schuyler-Mason-Logan-De Witt-Piatt-Cass-Menard-Macon-Moultrie- Douglas-Coles-Edgar- 307 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values early in the evening will range from 100 to 105 degrees. A few thunderstorms will be possible toward midnight. They may contain some strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions will continue Monday, with afternoon heat indices of 105 to 110 degrees. Scattered thunderstorms will occur from Monday night into Tuesday afternoon. There is some potential for strong to severe storms during this period, especially Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required toward midnight, and again Monday night. ILZ049>052-061-151100- Scott-Morgan-Sangamon-Christian-Shelby- 307 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values early in the evening will range from 100 to 105 degrees. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values on Monday will range from 105 to 110 degrees. Scattered thunderstorms will occur from Monday night into Tuesday night. There is some potential for strong to severe storms during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ062-063-066>068-071>073-151100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 307 PM CDT Sun Jul 14 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Heat index values early in the evening will range from 100 to 105 degrees. Minor flooding on the Little Wabash River near Clay City will subside this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions will continue through Tuesday, with afternoon heat index values from 100 to 105 degrees. Additional thunderstorms are expected Tuesday into early Wednesday. There is some potential for strong to severe storms during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Geelhart
In the hours before
Special weather statement, Jul 14, 10:05 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1005 PM CDT Sun Jul 14 2024
ILZ027-150330-
Knox-
1005 PM CDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KNOX COUNTY THROUGH
1030 PM CDT...
At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oneida, or 10 miles northeast of Galesburg, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wataga, Oneida, Altona, Victoria, Henderson, and Rio.
This includes Interstate 74 between mile markers 34 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Illinois.
&&
LAT...LON 4115 8998 4098 8999 4103 9044 4115 9044
TIME...MOT...LOC 0305Z 269DEG 33KT 4109 9029
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NMAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
5.2 hours before the tornado, 114 km from the path. July 15, 2024.
- Mixed-layer CAPE
- 2736 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 4096 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Lacon (C75), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the touchdown began at 05:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of July 14, 2024
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 14 | 8:58 PM CDT | EF0 | DeKalb, IL | 3.4 | 100 | |||
| July 14 | 9:28 PM CDT | EF1 | Kane, IL | 9.0 | 150 | |||
| July 14 | 9:43 PM CDT | EF0 | Kane, IL | 0.8 | 150 | |||
| July 14 | 10:23 PM CDT | EF0 | Cook, IL | 7.4 | 250 | |||
| July 14 | 10:33 PM CDT | EF0 | Cook, IL | 8.0 | 300 | |||
| July 14 | 10:40 PM CDT | EF0 | Cook, IL | 3.6 | 200 | |||
| July 14 | 11:40 PM CDT | EF1 | Marshall, IL | 0.5 | 50 | |||
| July 14 | 11:42 PM CDT | EF1 | Marshall, IL | 6.3 | 100 | |||
| July 14 | 11:48 PM CDT | Unrated | Marshall, IL | 0.9 | 60 | |||
| July 14 | 11:48 PM CDT | Unrated | Marshall, IL | 0.9 | 60 | |||
| July 14 | 12:02 AM CDT | Unrated | LaSalle, IL | 4.2 | 150 | |||
| July 14 | 12:03 AM CDT | Unrated | Livingston, IL | 3.9 | 100 | |||
| July 14 | 12:06 AM CDT | Unrated | Livingston, IL | 1.9 | 225 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.